NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient refuses their regular evening tablets. What should the nurse do first?

  1. AInsist until the patient takes them
  2. BExplore the reason for refusing
  3. CHide the tablets in their food
  4. DThrow the tablets away without telling anyone
2.Nursing fundamentalsHard

On the sacrum there is a shallow open area with a pink wound bed and no slough. How is this pressure ulcer classified?

  1. ACategory 3
  2. BCategory 1
  3. CCategory 4
  4. DCategory 2
3.Infection control & patient safetyMedium

A small spill of blood is found on the floor. How should it be cleaned?

  1. ALeave it until housekeeping arrives the next morning
  2. BWear gloves, absorb the blood, then clean the area with an approved disinfectant
  3. CWipe it up quickly with a dry cloth using bare hands, then wash the hands well
  4. DCover it with a clean sheet and keep working
4.Infection control & patient safetyHard

While preparing an IV medication, a nurse sees that the syringe tip touched the medication tray after the cap came off. What should the nurse do?

  1. ABlow on the tip to remove any dust
  2. BWipe the tip with an alcohol swab and give the dose
  3. CGive the dose anyway, because the medication tray was cleaned this morning
  4. DDiscard the syringe and prepare the dose again with new equipment
5.Prioritization & delegationMedium

A patient receiving chemotherapy has a temperature of 38.3 °C and a very low neutrophil count. What should the nurse do?

  1. AGive a cool shower and offer extra fluids, then wait and see what happens
  2. BReport it at once, because cultures and antibiotics are needed quickly
  3. CDocument the reading and mention it at the next handover
  4. DRecheck the temperature in four hours before telling anyone
6.Prioritization & delegationHard

A patient has central chest pain that started 30 minutes ago at rest and has not eased with rest or nitroglycerin. What does this suggest?

  1. AIndigestion that is best treated with an antacid and a glass of milk
  2. BStable angina that will pass without treatment
  3. CA possible myocardial infarction that needs urgent action
  4. DMuscle strain that needs a warm compress
7.Clinical nursingMedium

A dying patient can no longer drink and has a dry mouth. What is the most appropriate nursing care?

  1. ALeaving the mouth alone to avoid disturbing them
  2. BFrequent mouth care that keeps the lips and mouth moist
  3. CInserting a nasogastric tube for fluids
  4. DStarting a fast intravenous infusion to correct the dryness
8.Clinical nursingHard

A conscious patient with hypoglycaemia was given fast-acting carbohydrate. On re-check 15 minutes later the blood glucose is 3.6 mmol/L (65 mg/dL). What should the nurse do next?

  1. AGive a dose of subcutaneous insulin
  2. BTake no action because the level is rising
  3. CGive another dose of fast-acting carbohydrate and recheck
  4. DGive a long-acting carbohydrate snack only and recheck tomorrow
9.Lab values & electrolytesMedium

A patient with schizophrenia is starting clozapine. Which laboratory value must be monitored regularly?

  1. ASerum amylase
  2. BInternational normalized ratio
  3. CAbsolute neutrophil count
  4. DSerum lithium level
10.Lab values & electrolytesHard

The nurse teaches a patient about the HbA1c test. Which statement shows a need for further teaching?

  1. A"The test shows my average glucose over the past few months"
  2. B"I must not eat anything for 12 hours before the HbA1c test"
  3. C"My daily finger-stick readings still matter between the tests"
  4. D"A lower result means less risk of damage to my eyes and kidneys"
11.PharmacologyMedium

A drug inhibits the liver enzyme CYP3A4. What can happen to a second drug that is mainly metabolised by CYP3A4?

  1. ANothing, because enzymes do not affect other drugs
  2. BIts plasma level rises, increasing the risk of side effects
  3. CIts plasma level falls, so it may stop working at the usual dose
  4. DIt is excreted faster by the kidneys
12.PharmacologyHard

A patient took a doxycycline tablet with a sip of water just before lying down. Now swallowing is very painful. What is the most likely cause?

  1. AAn allergic reaction to the tablet coating
  2. BPill-induced oesophagitis
  3. CGastric ulcer caused by doxycycline
  4. DOral candidiasis from the antibiotic
13.Med-surg: cardiovascular & respiratoryMedium

How does ezetimibe lower cholesterol?

  1. AIt blocks cholesterol production by enzymes in the liver
  2. BIt reduces absorption of cholesterol from the gut
  3. CIt increases cholesterol loss in the urine
  4. DIt dissolves plaques already in the arteries
14.Med-surg: cardiovascular & respiratoryHard

A patient with an acute COPD exacerbation who retains CO₂ is prescribed nebulised bronchodilators. How should the nebuliser usually be driven?

  1. AWith oxygen at 6–8 L/min and no saturation monitoring
  2. BWith oxygen at 15 L/min for as long as possible
  3. CWith no gas flow, by asking the patient to breathe deeply
  4. DWith compressed air, plus controlled oxygen by nasal cannula
15.Med-surg: neuro, endocrine & renalMedium

A patient with advanced CKD asks how to manage indigestion. Which option should they avoid?

  1. AAvoiding large meals late in the evening
  2. BMagnesium-containing antacids
  3. CEating smaller, more frequent meals
  4. DRaising the head of the bed at night
16.Med-surg: neuro, endocrine & renalHard

A patient's glucose is 6.2 mmol/L (112 mg/dL) at 03:00 and 12 mmol/L (216 mg/dL) before breakfast. No hypoglycaemia occurred overnight. What is the most likely explanation?

  1. AThe meter is faulty and should be replaced
  2. BA large snack eaten in the night by mistake
  3. CThe dawn phenomenon from early-morning hormones
  4. DThe Somogyi effect from a night-time hypo
17.Med-surg: GI, perioperative & oncologyMedium

During the first infusion of a monoclonal antibody such as rituximab, which problem is most important to watch for?

  1. ASevere constipation within the first hour of starting the infusion
  2. BA rise in platelet count above normal
  3. CAn infusion reaction, such as fever, rigors or breathlessness
  4. DSudden hair loss during the infusion
18.Med-surg: GI, perioperative & oncologyHard

A patient has an implanted port for chemotherapy. Which needle is used to access it?

  1. AA standard hollow needle used for venepuncture
  2. BAn intramuscular injection needle
  3. CA non-coring (Huber) needle
  4. DA wide-bore cannula with a steel stylet
19.Maternity & obstetric nursingMedium

A woman says she uses cannabis daily to manage nausea in pregnancy. What is the best nursing response?

  1. ATell her that cannabis is a natural remedy and safe in pregnancy
  2. BAdvise her to switch to tobacco instead
  3. CExplain the risks without judgement and offer safer treatments
  4. DRefuse to continue her care until she stops
20.Maternity & obstetric nursingHard

A fetal heart rate tracing shows absent baseline variability with recurrent late decelerations. How is this classified and what does it require?

  1. ACategory III: an abnormal tracing that needs prompt intervention and preparation for expedited birth
  2. BA normal pattern during fetal sleep
  3. CCategory II: an indeterminate tracing that only needs continued routine observation and documentation
  4. DCategory I: normal, routine care
21.Pediatric nursingMedium

In a large ventricular septal defect, in which direction does blood mainly flow through the defect?

  1. AFrom left to right, increasing blood flow to the lungs
  2. BThere is no flow at all, because the pressures in both ventricles are always equal
  3. CFrom the aorta into the pulmonary veins
  4. DFrom right to left, causing cyanosis from birth
22.Pediatric nursingHard

The 7-year-old brother of a child with cancer has started misbehaving at school. What is the most likely explanation?

  1. AIt is unrelated to the illness and is normal for his age
  2. BHe may feel worried, jealous or left out and needs attention and information
  3. CHe has developed attention deficit hyperactivity disorder and needs medicine
  4. DHe is copying behaviour from other children in his class
23.Mental health nursingMedium

Which finding in a patient with anorexia nervosa is most concerning?

  1. ADry skin and brittle hair
  2. BFeeling cold in a warm room
  3. CA resting heart rate of 38/min
  4. DConstipation for the past few days
24.Mental health nursingHard

A nurse realises she has given a patient another patient's olanzapine dose. What should she do first?

  1. AGive the patient his own prescribed medicine as well, to stay on schedule
  2. BSay nothing, because one dose will not cause harm
  3. CAssess the patient, including his vital signs and level of sedation
  4. DFill in an incident report before checking the patient
25.Nursing math & unit conversionsMedium
9 lb 3 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 9 lb 3 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

9 lb 3 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
00:0021:2504:45t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:25 and finishes at 04:45 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

21:2504:45
t = h
27.Dosage calculationsMedium
12 kg10 mg/kg/day2× per dayD = ? mg

A patient weighs 12 kg. The prescribed dose is 10 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

12 kg10 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
40k units1000 mL? mL/h500 units/h

An infusion contains 40000 units of a drug in 1000 mL. The prescription is 500 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/1000 mL500 units/h
R = mL/h
29.IV infusion ratesMedium
60 gtt/mL120 mL/h? gtt/min

An infusion is ordered at 120 mL/h, but no pump is available. It runs by gravity through a giving set of 60 gtt/mL. Find the drip rate R in drops per minute.

120 mL/h60 gtt/mL
R = gtt/min
30.IV infusion ratesHard
430 mLleft? mL/h3 h left

1000 mL was ordered over 8 hours. After 5 hours you find that 430 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 8 hafter 5 h: 430 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLwater200 mLice chips100 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 50 mLurine350 mLurine175 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLwater: 200 mLice chips: 100 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 350 mLurine: 175 mLvomit: 250 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL80 mL/hstart 10:1516:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 10:15 and runs by pump at 80 mL/h. How many mL V are left in the bag at 16:45?

1000 mL80 mL/h10:15 → 16:45
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: B · Explore the reason for refusing

Why this is the answer

Patients with capacity may refuse medicines. The nurse explores why, for example side effects or misunderstanding, gives information, documents the refusal and informs the prescriber if needed.

Answer

B · Explore the reason for refusing
2.Nursing fundamentals

Answer: D · Category 2

Why this is the answer

Category 2 (Stage 2 in the US NPIAP system) is partial-thickness skin loss, seen as a shallow open ulcer with a pink-red bed or as a blister. Category 1 is intact skin; categories 3 and 4 are full thickness.

Answer

D · Category 2
3.Infection control & patient safety

Answer: B · Wear gloves, absorb the blood, then clean the area with an approved disinfectant

Why this is the answer

Blood spills are cleaned promptly by staff wearing gloves. The blood is absorbed with disposable material, then the area is cleaned and disinfected with a hospital disinfectant, and waste goes into clinical waste.

Answer

B · Wear gloves, absorb the blood, then clean the area with an approved disinfectant
4.Infection control & patient safety

Answer: D · Discard the syringe and prepare the dose again with new equipment

Why this is the answer

In aseptic non-touch technique, key parts such as syringe tips and IV hubs must not touch any non-sterile surface. A contaminated key part is not cleaned and reused. It is replaced.

Answer

D · Discard the syringe and prepare the dose again with new equipment
5.Prioritization & delegation

Answer: B · Report it at once, because cultures and antibiotics are needed quickly

Why this is the answer

Neutropenic fever is a medical emergency. The patient may have few other signs of infection, so the nurse reports it immediately so that cultures can be taken and IV antibiotics started.

Answer

B · Report it at once, because cultures and antibiotics are needed quickly
6.Prioritization & delegation

Answer: C · A possible myocardial infarction that needs urgent action

Why this is the answer

Chest pain that lasts and is not relieved by rest or nitroglycerin suggests acute coronary syndrome, possibly a heart attack. The nurse acts at once: ECG, escalation and prescribed treatment.

Answer

C · A possible myocardial infarction that needs urgent action
7.Clinical nursing

Answer: B · Frequent mouth care that keeps the lips and mouth moist

Why this is the answer

Regular mouth care with moist swabs, water sprays and lip balm relieves a dry mouth in the last days of life. Families can be shown how to help.

Answer

B · Frequent mouth care that keeps the lips and mouth moist
8.Clinical nursing

Answer: C · Give another dose of fast-acting carbohydrate and recheck

Why this is the answer

If blood glucose remains below the threshold (4 mmol/L in UK guidance, 70 mg/dL in US guidance), the fast-acting treatment is repeated. Once it is above the threshold, a longer-acting carbohydrate such as a sandwich or the next meal helps prevent recurrence.

Answer

C · Give another dose of fast-acting carbohydrate and recheck
9.Lab values & electrolytes

Answer: C · Absolute neutrophil count

Why this is the answer

Clozapine can cause severe neutropenia (agranulocytosis), so the ANC is checked before starting and regularly during treatment. A sore throat, fever or other sign of infection must be reported at once.

Answer

C · Absolute neutrophil count
10.Lab values & electrolytes

Answer: B · "I must not eat anything for 12 hours before the HbA1c test"

Why this is the answer

HbA1c reflects glucose attached to hemoglobin over about 2–3 months, so fasting is not needed. Lower HbA1c values are linked to fewer microvascular complications, and home glucose monitoring is still useful for day-to-day decisions.Checked against: The A1C Test & Diabetes · NIDDK (NIH) (2018); Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

B · "I must not eat anything for 12 hours before the HbA1c test"
11.Pharmacology

Answer: B · Its plasma level rises, increasing the risk of side effects

Why this is the answer

Enzyme inhibitors (for example clarithromycin or grapefruit juice for CYP3A4) slow metabolism, so the second drug accumulates. Enzyme inducers have the opposite effect.

Answer

B · Its plasma level rises, increasing the risk of side effects
12.Pharmacology

Answer: B · Pill-induced oesophagitis

Why this is the answer

Doxycycline can cause oesophageal ulceration if it stays in the oesophagus. It is taken with a full glass of water while upright, and the patient stays upright for at least 30 minutes.

Answer

B · Pill-induced oesophagitis
13.Med-surg: cardiovascular & respiratory

Answer: B · It reduces absorption of cholesterol from the gut

Why this is the answer

Ezetimibe blocks the intestinal cholesterol transporter (NPC1L1), so less dietary and biliary cholesterol is absorbed and LDL falls. It is often added to a statin. Statins act by inhibiting HMG-CoA reductase in the liver.

Answer

B · It reduces absorption of cholesterol from the gut
14.Med-surg: cardiovascular & respiratory

Answer: D · With compressed air, plus controlled oxygen by nasal cannula

Why this is the answer

Nebulisers need about 6–8 L/min. Driving them with oxygen in a patient with hypercapnic respiratory failure can push saturation too high and worsen CO₂ retention. Air-driven nebulisers, with separate controlled oxygen titrated to 88–92%, are recommended.

Answer

D · With compressed air, plus controlled oxygen by nasal cannula
15.Med-surg: neuro, endocrine & renal

Answer: B · Magnesium-containing antacids

Why this is the answer

Magnesium and aluminium are excreted by the kidneys and can accumulate in kidney failure. Patients with CKD should check with a pharmacist before using over-the-counter remedies, including laxatives and NSAIDs.

Answer

B · Magnesium-containing antacids
16.Med-surg: neuro, endocrine & renal

Answer: C · The dawn phenomenon from early-morning hormones

Why this is the answer

In the dawn phenomenon, cortisol and growth hormone rise in the early morning and push glucose up without a preceding hypo. A night-time hypo followed by rebound hyperglycaemia would suggest the Somogyi effect. The prescriber can adjust the insulin regimen.

Answer

C · The dawn phenomenon from early-morning hormones
17.Med-surg: GI, perioperative & oncology

Answer: C · An infusion reaction, such as fever, rigors or breathlessness

Why this is the answer

Infusion-related reactions are most common with the first dose. Premedication, a slow starting rate, close monitoring and readiness to stop the infusion and treat anaphylaxis are standard.

Answer

C · An infusion reaction, such as fever, rigors or breathlessness
18.Med-surg: GI, perioperative & oncology

Answer: C · A non-coring (Huber) needle

Why this is the answer

Implanted ports have a silicone septum that reseals after access with a non-coring needle. Aseptic technique, checking blood return before use and flushing according to policy keep the device working safely.

Answer

C · A non-coring (Huber) needle
19.Maternity & obstetric nursing

Answer: C · Explain the risks without judgement and offer safer treatments

Why this is the answer

Cannabis in pregnancy is associated with low birth weight and possible effects on brain development. The nurse discusses the risks without judgement, offers safer antiemetics and support and continues care.

Answer

C · Explain the risks without judgement and offer safer treatments
20.Maternity & obstetric nursing

Answer: A · Category III: an abnormal tracing that needs prompt intervention and preparation for expedited birth

Why this is the answer

In the three-tier system, absent variability with recurrent late or variable decelerations, or with bradycardia, is Category III. Intrauterine resuscitation starts at once, the team is called, and birth is expedited if the pattern does not resolve.

Answer

A · Category III: an abnormal tracing that needs prompt intervention and preparation for expedited birth
21.Pediatric nursing

Answer: A · From left to right, increasing blood flow to the lungs

Why this is the answer

Left ventricular pressure is higher, so blood flows from left to right, overloading the lungs and right heart. This causes increased pulmonary blood flow and can lead to heart failure in infancy.

Answer

A · From left to right, increasing blood flow to the lungs
22.Pediatric nursing

Answer: B · He may feel worried, jealous or left out and needs attention and information

Why this is the answer

Siblings of seriously ill children often feel neglected, anxious, guilty or jealous and may show this through behaviour changes. Family-centred care includes giving siblings age-appropriate information, involvement and time with parents.

Answer

B · He may feel worried, jealous or left out and needs attention and information
23.Mental health nursing

Answer: C · A resting heart rate of 38/min

Why this is the answer

Severe bradycardia suggests cardiovascular compromise from starvation and can lead to dangerous arrhythmias. It is a common reason for urgent medical admission.

Answer

C · A resting heart rate of 38/min
24.Mental health nursing

Answer: C · Assess the patient, including his vital signs and level of sedation

Why this is the answer

After a medicine error, the first step is to assess and monitor the patient for any effects. The nurse then informs the prescriber and the nurse in charge, follows instructions, documents and reports the incident.

Answer

C · Assess the patient, including his vital signs and level of sedation
25.Nursing math & unit conversions

Answer: m = 4.18 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

3 oz/16 = 0.1875 lb
9 + 0.1875 = 9.188 lb

Pounds to kilograms

m = 9.188/2.2 = 4.176 ≈ 4.18 kg

Answer

m = 4.18 kg
26.Nursing math & unit conversions

Answer: t = 7.33 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:25 → 24:00 = 155 min

After midnight

00:00 → 04:45 = 285 min

Total

155 + 285 = 440 min
t = 440/60 = 7.333 ≈ 7.33 h

Answer

t = 7.33 h
27.Dosage calculations

Answer: D = 60 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

10·12 = 120 mg

Per dose

D = 120/2 = 60 mg

Answer

D = 60 mg
28.Dosage calculations

Answer: R = 12.5 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/1000 = 40 units/mL

Pump rate

R = 500/40 = 12.5 mL/h

Answer

R = 12.5 mL/h
29.IV infusion rates

Answer: R = 120 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

120/60 = 2 mL/min

Drip rate

R = 2·60 = 120 gtt/min

Answer

R = 120 gtt/min

With a microdrip set (60 gtt/mL), gtt/min equals mL/h.

30.IV infusion rates

Answer: Δ = 14.67 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/8 = 125 mL/h

New rate

R = 430/3 = 143.3 mL/h

Percentage change

Δ = (143.3 − 125)/125·100% = 14.67%

Answer

Δ = 14.67%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: B = 875 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 200 = 300 mL
ice chips: 100/2 = 50 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1650 mL

Total output

350 + 175 + 250 = 775 mL

Balance

B = 1650 − 775 = 875 mL

Answer

B = 875 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 480 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 16:45 = 6.5 h

Volume infused

80·6.5 = 520 mL

Volume left

V = 1000 − 520 = 480 mL

Answer

V = 480 mL
33.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 0 + 0 + 0 + 15 = 55

Answer

MFS = 55
34.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 0 = 0

Risk level

0 → low risk

Answer

low risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions